Note: Advices from medical expert should be sought to establish the authenticity of the following information which is meant as reference materials for the intended readers.
When I switched from Risperdalto Seroquelfor the treatment of my Schizophrenia sickness, apart from enabling me to avoid a relapse of the non-stop eyelid-twitching sickness after I get totally cured from it through acupuncture treatment, it helped me also to a very great extent to enable me to have a very good sleep at night. But when I was at work and hence had to refrain myself from taking such medicine so as not to let its drowsiness effect affect my work performance, I just became quite irritable without any known causes or reasons. And over time, I simply needed such medication to help me sleep at night, and to stop becoming irritable or get angry/frustrated very easily without any reasons.
About one and a half years ago, I was advised by a pyschiatrist that it was possible for a person to quit Seroquel and then lead a very normal life just like other persons. However, it would take a very strong determination and a great deal of emotional as well as counselling /communication support from the other people to achieve that goal.
For the sleeping issue, one would need to cut down the dosage of the Seroquel drug progressively over a reasonable stretch of time, such as starting from 200mg to 100 mg , and then 2-3 weeks later from 100 mg to 50 mg and finally to physically break up the tablet into separate parts to achieve a much lower dosage to finally reduce and then totally quit the intake of such medication for the particular person. However, since a progressively lower intake of Seroquel dosage would definitely cause difficulties of sleeping to the particular persons, he/she would then need to put in certain extra efforts on their own, such as doing some exercise a few hours ago to get oneself tired before sleeping, reading some really boring novels /watching some really boring TV programmes or even listening to some sentimental/ sleep-inducing musics before getting to sleep.
Next, since Seroquelis meant for the treatment of such sicknesses as bipolar disorders, Schizophrenia symptoms etc, it certainly has its own medicational values as an anti-psychotic drug. Hence, to effectively reduce and eventually quit the intake of Seroquel in order to enable a person to stop becoming irritable due to its addiction whilst at the same time to prevent the mental sicknesses mentioned above from getting worse due to decreased intake or eventual quiting of such medication, one would need to reach out more to and have more communications and interactions with other people around them, especially the close kin to seek more emotional support, increased fellowships and in some cases, get involved in more social/ religious gatherings /indoor/outdoor activities, engage oneself in a hobby/ meaningful activities for each one has deep interest in such as drawing, doing other sports etc, and obtain more conselling advices from the trained counsellors in order to improve the sanity /state of mental condition of the patient.
As far as my own experience is concerned a cheerful and contented attitude to life as well as a balanced approach of living a healthy life are conducive to developing a greater sanity and sounder state of mind for any patients troubled with any mental sickness. And I hope that my suggestions will be useful to you.
Additional Information About Antipsychotics / Neuroleptics :
In addition, clinical evidences actually indicate that those troubled with mental disorders, especially the serious ones, shouldn't just rely solely upon the medications as the one and only means of solution to their mental problems.
To put it bluntly, such medications, they are no different from sleeping pills whereby their calming effects just 'come and go' after the lapse of their effective period whilst their potential disastrous side effects can be permanent upon manifestations. In medical sense, such mental disorders, especially the serious ones is mainly caused by the malfunctionings of the mood regulator neurotransmitter, especially Serotonin in the brain. Next, though the related medications can to a certain extent bring such a severe mental disorder under control by 'artificially' regulating, blocking and controlling the re-uptake of it in the brain of the persons suffering from it, medications alone however, by no means would be able to deal conclusively with the problems due to the fact that the root causes of such a disorder is actually resulting largely from the environmental, circumstantial and other interpersonal factors (or the changes of them) that are deemed to be emotionally and adversely unacceptable to the ones suffering from it to a very great extent. Such negative changes in turn actually account for the negative behavioural changes in them as described
In short, it remains the truth that most of the antipsychotics / neuroleptics meant for especially the treatment of chronic mental illnesses would tend to work in such a way that they would need to change / alter the chemical balances in the brain of those taking such medications in the process of bringing such disorders under control. In the process of doing so, such a mechanism would unavoidably and eventually antagonize the neurotransmitters of the nervous system, especially the serotonin and dopamine (which is necessary for various neuromuscular functions), and hence disturb and interfere with the normal functionings of the nerves of the human body.
Next, though it may take years for such undesirable side effects / scenario to manifest onto the ones taking such medications, I am just in the opinion that in the case of the medications having potentially such unwanted side effects, it would naturally be the duty of the medical personnel / specialists-in-charge to take all the precautionary measures to safeguard the well-being of the patients for the sake of their healthcare and welfare.
The real-life examples that I have come across so far is such that for the ones relying merely upon medications and nothing else to deal with their mental disorders, they would tend to develop both emotional and psychological dependences upon such medictions over the long-term whilst getting their mental conditions deteriorated from time to time, eg, from neurosis to psychosis and then just acquire all those almost irreversibly disastrous undesirable side effects like Extrapyramidal Symptoms, Tardive Dyskinesia, Dystonia, Akathisia, Neuroleptic Malignant Syndrome, Parkinsonism disorders etc from such medications in the end.
In such a connection, psychotherapy, counselling, emotional and other communication / interactive supports would be needed to complement the use of the related medications to achieve greater curative effects for such patients troubled by chronic mental disorder.
As such, medications is one thing, but the mental / cognitive abilities of the patients themselves to eventually change their views and perceptions about their environments / surroundings, circumstances and people they are facing in a more positve way, particularly developed through the help of such counselling supports from the others in order for them to really get better and gradually develop positive behavioural / personality changes, is simply another thing that cannot achieved solely with the help of medications alone.
In a nutshell, medications alone by no means can be a substitute for the positive interpersonal experiences that such patients would eventually need for genuine improvement and recovery of their sanity and the use of them should at the same time be complemented by other psychotherapy efforts to achieve the purpose of holistic healing.
Lastly, I hope that the information given above will turn out to be useful to its intended readers. Thank you.